Hail, Marquette
- When
- September 7, 7:47 AM CST
- Where
- Marquette County, 0.85 mi NW of Westfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.890, -89.490
A broken line of thunderstorms along a cold front moved east to southeast across southern WI with numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A broken line of thunderstorms along a cold front moved east to southeast across southern WI with numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 7, 1:40 AM CST, 6 hours 7 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
240 AM CDT Tue Sep 7 2021
.SHORT TERM...
(Issued 240 AM CDT Tue Sep 7 2021)
Today and Tonight:
Mid level shortwave riding in from the northwest with DCVA
increasing across the area later this morning. Low pressure
passing to our north will drag a cold front through the area by
early/mid afternoon. Axis of MLCAPE proggd to work into the area
in a prefrontal fashion with low level convergence setting up a
potential broken line of storms. Fairly decent agreement on this
scenario played out by the CAMS. Enough shear and instability to
have some concern for a storm or two reaching strong/severe levels
before the fropa. Window of concern looks to be late morning in
the northwest with storms likely clearing the southeast by mid
afternoon. Warm and windy ahead of the front with winds shifting
to the west afterwards with clearing skies into tonight.
Wednesday through Thursday:
A weak short wave rotating around low pressure expected to be
north of the Great Lakes may bring a few showers to parts of
southern WI in the afternoon and early evening with an isolated
rumble of thunder possible. With the thermal trof in place, expect
quite of bit of cloudiness during the day. The clouds along with
breezy northwest winds will result in a cooler day with
temperatures peaking in the low to mid 70s. Northwest winds will
gust to the 25 to 30 mph range. The area of low pressure in
southern Canada will continue to shift north and east away from
the western Great Lakes Wednesday night and Thursday. This will
allow high pressure to pass across the area. Lighter winds and
clearing skies will allow temperatures to fall into the 40s in
spots later Wednesday night. A nice day is expected on Thursday
with more sunshine and lighter winds allowing temps to recover
into the 70s.
Kavinsky
&&
.LONG TERM...
(Issued 240 AM CDT Tue Sep 7 2021)
Thursday Night through Monday:
This period should start out on the quiet side but turn more
unsettled on Saturday and again early next week. Initially west
to northwest steering winds will allow high pressure and dry
conditions to continue through Friday evening across southern WI.
The upstream broadscale ridge will flatten leading into the
weekend as a strengthening short wave trof moves across southern
Canada and the far northern Great Lakes late Friday night and
Saturday. Moisture will be limited as an associated weak cold
front moves through Wisconsin on Saturday. However enough mid-
level moisture is expected to be in place to warrant continuing
low pops for mainly -shra. This frontal boundary is expected to
slow down and turn stationary somewhere in the IA/northern IL area
on Sunday and then creep back north around Monday as another
strengthening area of low pressure moves into the upper Midwest.
At this time, Sunday is looking mainly dry across southern WI. There
is considerable uncertainty for the timing of the approaching
front, but for now, wl focus precip threat on Monday into Tuesday
of next week. This will be the best chance in the next week for
more widespread showers and a few storms. Daytime temperatures
should remain near or a little above normal for mid-September.
Kavinsky
&&
.AVIATION...
(Issued 240 AM CDT Tue Sep 7 2021)
Gusty southwest winds kick in this morning ahead of low pressure
moving to our north. The low will drag a cold front through the
area by early to mid afternoon. We are expecting a broken line of
storms to be associated with the front. Localized MVFR cigs and
vsbys will be possible with any storms but by and large once
these storms develop they will move rather quickly and depart much
of the area by mid afternoon. Clearing skies and west/northwest
winds will then evolve behind the front later this afternoon
through tonight. More cloud cove may take shape on wednesday with
some cooler air aloft. Shower potential looks highest towards
central WI.
&&
.MARINE...
(Issued 240 AM CDT Tue Sep 7 2021)
South to southwest winds will be increasing this morning ahead of
low pressure. 925 millibar wind max most pronounced in the morning
with the stronger wind likely in the far southern reaches of the
lake this afternoon. Still some concern on how widespread the
gales will be due to mixing concerns. But with the overall warmer
lake waters and stronger winds seen not too far aloft it wouldn't
take much to see a few gale gusts affect those traversing the
open waters. So went ahead and upgraded the watch to a warning. In
addition, the small craft advisory for the nearshore has been
extended to 18z wednesday due to west/northwest winds in the post
frontal cold advection regime.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ868...7 AM Tuesday to 1 PM Tuesday.
Gale Warning...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...7 AM Tuesday to 6 PM
Tuesday.
Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...7 AM
Tuesday to 1 PM Wednesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 256 AM CDT Tue Sep 7 2021 WIZ046-047-051-052-056>060-062>072-080800- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 256 AM CDT Tue Sep 7 2021 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible from late morning through mid afternoon. A few strong storms with gusty winds and hail are may occur mainly east of a Fond du Lac to Lake Geneva line. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this morning through mid afternoon. LMZ643>646-080800- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 256 AM CDT Tue Sep 7 2021 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight A small craft advisory is in effect. There is a chance for thunderstorms, mainly from late morning through mid afternoon. A few strong storms with gusty winds and hail are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The small craft advisory continues through 1 PM Wednesday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-080800- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 256 AM CDT Tue Sep 7 2021 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight A Gale Warning is in effect for the north half of the lake through 1 PM while a Gale Warning is in effect for the south half through 6 PM. There is a chance for thunderstorms through this evening, with small storm chances Wednesday over northern portions of the lake. A few strong storms with gusty winds and hail are possible today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
841 AM CDT Tue Sep 7 2021
WIZ046-047-071430-
Green Lake WI-Marquette WI-
841 AM CDT Tue Sep 7 2021
...Strong thunderstorms will impact portions of northern Green Lake
and Marquette Counties through 930 AM CDT...
At 841 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wautoma to 10 miles north of Wisconsin
Dells. Movement was east at 70 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Berlin, Montello, Westfield, Princeton, Green Lake, Lawrence,
Packwaukee, Mecan, Oxford, Neshkoro, Springfield Corners and
Harrisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4384 8889 4374 8960 4392 8960 4398 8952
4398 8889
TIME...MOT...LOC 1341Z 249DEG 63KT 4412 8929 4378 8974
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WOODThe Milwaukee radar (KMKX), 128 km away, was scanning. The volume nearest the first event began at 13:49 UTC.
37 hail. Local standard time, as filed.
Reports of 3/4 inch diameter hail up to 2 inch hail.
Penny to quarter sized diameter hail reported.
Multiple reports of 1 to 1.5 inch diameter hail in the Delavan area.
Penny to ping pong sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985145, 985146, 985147, 985148, 985149, 985150, 985151, 985152, 985153, 985154, 985155, 985156, 985157, 985158, 985159, 985160, 985161, 985162, 985164, 985163, 985169, 985167, 985181, 985165, 985166, 985179, 985178, 985168, 985170, 985176, 985171, 985172, 985174, 985175, 985173, 985177, 985180.